Missouri, 2008

Flash Flooding in Missouri, February 16 to 17, 2008

February 16 to 17, 2008 · NWS SGF · 16 events in 16 counties and zones

Widespread excessive rainfall impacted almost all of extreme southeast Kansas and the Missouri Ozarks during the overnight period of 16 February into 17 February. Widespread rainfall amounts of one to three and a half inches fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Widespread excessive rainfall impacted almost all of extreme southeast Kansas and the Missouri Ozarks during the overnight period of 16 February into 17 February. Widespread rainfall amounts of one to three and a half inches fell. The heaviest amounts fell over the upper White River Basin as three and a half inches were observed near Table Rock Lake. Meanwhile areas of the Osage Plains from southeast Kansas in to west central Missouri measured around an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 16, 5:51 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 16, 5:51 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CST SAT FEB 16 2008

.DISCUSSION...

MAIN FOCUS IN THE SHORT TERM WILL BE WITH THE STORM SYSTEM TO
AFFECT THE AREA TONIGHT INTO SUNDAY.

STRONG AREA OF LOW PRESSURE WAS LOCATED OVER NORTHEAST TEXAS EARLY
THIS AFTERNOON. LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS
OKLAHOMA AND ARKANSAS EXTENDING DOWN INTO TEXAS. THIS BAND OF
PRECIPITATION WAS BEGINNING TO PUSH INTO SOUTHERN MISSOURI AND
SHOULD BECOME WIDESPREAD OVER THE AREA THIS EVENING. PW VALUES OF
AN INCH TO INCH AND A QUARTER ARE EXPECTED THIS EVENING AS THE
RAIN MOVES IN SO WILL LIKELY SEE PERIODS OF HEAVY RAIN TONIGHT.
RIVERS ALREADY FLOWING PRETTY QUICKLY AND SURFACE IN GENERALLY
FROZEN TO ABOUT A 2 INCH DEPTH SO MOST OF THE PRECIPITATION WILL
LIKELY RUNOFF TONIGHT/SUNDAY. STILL EXPECTING RAINFALL FROM 1 TO 3
INCHES OVER THE AREA WITH THE HIGHEST AMOUNTS ACROSS WESTERN
MISSOURI AND SOUTHEAST KANSAS. FLOOD WATCH REMAINS IN EFFECT
THROUGH MIDDAY SUNDAY FOR THE ENTIRE AREA. TEMPERATURES SHOULD
REMAIN STEADY OR SLOWLY RISE TONIGHT ACROSS MOST OF THE CWA. AS
LOW LIFTS NORTHEAST INTO SOUTHWEST MISSOURI TOWARDS 12Z COLDER AIR
WILL MOVE IN BEHIND THE LOW ACROSS SOUTHWEST MISSOURI INTO WEST
CENTRAL MISSOURI AND SOUTHEAST KANSAS. COULD SEE A CHANGE-OVER TO
LIGHT SNOW BY MID TO LATE MORNING IN THESE AREAS WITH UP TO AN
INCH IN SNOWFALL. THE COLDER AIR WILL MOVE IN A BIT LATER FURTHER
EAST CHANGING PRECIPITATION OVER TO SNOW BY THE AFTERNOON OVER THE
INTERSTATE 44 CORRIDOR. LITTLE OR NO ACCUMULATION IS EXPECTED IN
THESE AREAS. THE LOW WILL QUICKLY RACE NORTHEAST DURING THE DAY
SUNDAY WITH THE HEAVIEST SNOW BAND EXPECTED TO AFFECT NORTHERN
SECTIONS OF MISSOURI. WINDS WILL BE ANOTHER CONCERN ON SUNDAY
BEHIND THE FRONT AND COULD SEE SOME GUSTS OVER 35 MPH.

ANOTHER UPPER WAVE WILL PUSH THROUGH ON SUNDAY NIGHT AND COULD
SQUEEZE OUT SOME SNOW FLURRIES OVER THE EASTERN PORTION OF THE
CWA. CLEARING SHOULD BEGIN BY MONDAY WITH MUCH COLDER TEMPERATURES
EXPECTED BY MONDAY NIGHT AS SURFACE RIDGE MOVES OVERHEAD.

LONG TERM (TUESDAY THROUGH SATURDAY)...

EXTENDED PERIOD LOOKS TO BE UNSETTLED.  UPPER TROUGH WILL SHIFT EAST
OF THE AREA AT THE BEGINNING OF THE EXTENDED PERIOD WITH MORE OF A
WESTERLY FLOW ALOFT DEVELOPING AND MORE OF A SPLIT FLOW WITH THE
SOUTHERN STREAM MORE PREDOMINANT FOR THE FORECAST AREA.  SEVERAL
WAVES OF ENERGY WILL AFFECT THE AREA FROM LATE WEDNESDAY THROUGH THE
REMAINDER OF THE EXTENDED PERIOD WHICH WILL KEEP THINGS UNSETTLED
WITH A CHANCE OF PRECIPITATION NEARLY EVERY DAY.  THE BEST CHANCE
APPEARS TO BE WEDNESDAY NIGHT INTO THURSDAY AS AN UPPER WAVE SWINGS
THROUGH THE AREA.  TEMPERATURES AT THIS TIME LOOK TO BE WARM ENOUGH
TO KEEP PRECIPITATION IN THE FORM OF RAIN AS MAIN COLD AIR WILL
REMAIN WELL TO THE NORTH.

LINDENBERG

&&

.AVIATION...

IFR CEILINGS AND VISIBILITIES WILL BE WIDESPREAD ACROSS THE REGION
TONIGHT AND SUNDAY. THE VISIBILITY WILL BE VARIABLE AND LOWER
BELOW 3 MILES IN HEAVY RAIN. THUNDERSTORMS WILL ALSO AFFECT THE
JOPLIN AND SPRINGFIELD VICINITIES. SOUTHEAST WINDS WILL INCREASE
THROUGH THE EVENING AS A STORM SYSTEM TRACKS OUT OF TEXAS. WINDS
WILL VEER TO THE WEST BY MIDDAY SUNDAY AS A COLD FRONT SWEEPS
ACROSS THE AREA.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Feb 16, 6:14 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CST SAT FEB 16 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
614 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES MAY RESULT IN
FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS...AND OTHER POOR
DRAINAGE AREAS.

IN ADDITION...WIND GUSTS OF 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN WILL LIKELY CHANGE TO LIGHT SNOW LATE SUNDAY MORNING FROM
SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI...AND DURING THE
AFTERNOON ALONG THE INTERSTATE 44 CORRIDOR. UP TO AN INCH OF SNOW
WILL BE POSSIBLE ACROSS WEST CENTRAL MISSOURI AND SOUTHEAST
KANSAS.

AREAS OF FLOODING FROM HEAVY RAINFALL OVERNIGHT WILL LIKELY BE
ONGOING SUNDAY. RIVER FLOODING WILL ALSO LIKELY DEVELOP.

WIND GUSTS OF 35 MPH WILL ALSO BE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

16 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
February 16, 8:30 PM CST to February 17, 9:00 AM CST
Where
Newton County, 3.99 mi NW of Hornet to 4.21 mi S of Seneca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.011, -94.600

Widespread flash flooding occurred countywide.

Flash Flood, Webster

When
February 16, 9:59 PM CST to February 17, 9:00 AM CST
Where
Webster County, 2.23 mi NNE of Cross Way to 2.17 mi N of Susanna
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.401, -93.038

Numerous roads and low lying areas experienced flash flooding countywide. One fatality occurred as a 46 year old male drove his truck into the Finley River at a low water crossing southeast of Fordland. The river swept his truck off of the road. Other locations that experienced flooding in Webster County included a section of Clearwater Drive at Acorn Hills, a section of Battleclub Road at Normady Road, a section of Highway A north of its intersection with Elm Road, a section of Highway V at its intersection with the James River, a section of Highway FF at its intersection with Panther Creek, a section of Bell Springs Road near its intersection with Dry Creek, a section near the Bellford Bridge north of Fordland, and a section of Greenwood Road near Fordland.

Flash Flood, Laclede

When
February 16, 10:05 PM CST to February 17, 9:00 AM CST
Where
Laclede County, 3.64 mi NE of Sleeper to 0.97 mi ESE of Bennett Spgs
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.784, -92.549

Widespread flash flooding occurred across Laclede County. Specific locations that experienced this flooding included a section of Amethyst Road near its intersection with Highway J, a section of Pacific Road four miles northeast of Lebanon, the intersection of Green Hills and Park Road, low lying roads in the city of Lebanon, a section of Highway B near its intersection with Highway O, a couple of low water crossings on Highway FF near its intersection with Highway 133, a section of Highway BB two miles south of its intersection with Highway F, and several low areas along the Osage Fork River.

Flash Flood, Dallas

When
February 16, 10:17 PM CST to February 17, 9:00 AM CST
Where
Dallas County, 1.2 mi NNE of Urbana to 1.54 mi NW of Redtop
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.847, -93.164

Widespread flooding occurred over Dallas County. A few specific locations that experienced flooding included a section of Highway 32 in Long Lane, a section of Highway A two miles south of Buffalo, a low water crossing at Highway C one mile west of its intersection with Highway 65, a low water crossing along Highway M near its intersection with Highway B, and a section of Highway H five miles south of Buffalo.

Flash Flood, Douglas

When
February 16, 10:31 PM CST to February 17, 9:00 AM CST
Where
Douglas County, 2.09 mi NE of Ann to 1.62 mi WNW of Dogwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.051, -92.173

Widespread flash flooding occurred in numerous areas of Douglas County. A few specific locations that experienced this flooding included a section of Highway Y just west of Ava, a section of Highway FF near its intersection with Highway 14, and a low water crossing along Highway EE.

Flash Flood, Christian

When
February 16, 10:43 PM CST to February 17, 9:00 AM CST
Where
Christian County, 2.44 mi N of Abadyl to 3.52 mi NNE of Billings
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.085, -92.962

Widespread flooding was observed over numerous areas of Christian County. A few specific locations that experienced this flooding included the intersection of Terrel Road and Beal Road, a section of Highway P beginning at Highway K and ending near its intersection with Miller Road, a section of Highway ZZ north of Sparta, and the Finley River flooded low areas in the city of Ozark.

Flash Flood, Taney

When
February 16, 10:50 PM CST to February 17, 9:00 AM CST
Where
Taney County, 2.96 mi N of Ike to 1.51 mi SSE of Brownbranch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.793, -93.274

Flooding occurred over several locations across Taney County. A few specific locations that experienced this flooding included a section of Kimberling Creek Road, a section of Cedar Point Hill Road, and a section of Highway 160.

Flash Flood, Camden

When
February 16, 10:55 PM CST to February 17, 9:00 AM CST
Where
Camden County, 1.8 mi W of Beach to 1.72 mi NNW of Climax Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.150, -92.653

Widespread flash flooding occurred over Camden County. A couple of specific locations that experienced this flooding included a section of Ball Park Road in Camdenton and a section of U Highway near Macks Creek.

Flash Flood, Howell

When
February 17, 12:00 AM CST to 9:00 AM CST
Where
Howell County, 0.77 mi SE of Mountain View to 5.19 mi ENE of Fields Store
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.994, -91.708

Numerous county roads in Howell County experienced flash flooding.

Flash Flood, Phelps

When
February 17, 12:00 AM CST to 9:00 AM CST
Where
Phelps County, 0.42 mi SW of St James to 4.39 mi SSW of Zion Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.996, -91.626

Specific locations across Phelps County that experienced flash flooding included a section of Highway O south of Rolla, a section of Highway A north of Rolla, a section of Highway E north of Rolla, the intersection of Highway 63 and Highway CC, a section of Highway O at its intersection with Jones Creek, and a section of Highway C one mile north of its intersection with Interstate 44.

Flash Flood, Ozark

When
February 17, 12:15 AM CST to 9:00 AM CST
Where
Ozark County, 2.37 mi NW of Pondfork to 1.12 mi ESE of Toccoa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.719, -92.736

Widespread flooding occurred over county roads and low water crossings.

Flash Flood, Wright

When
February 17, 1:17 AM CST to 9:00 AM CST
Where
Wright County, 0.9 mi S of Rayborn to 1.72 mi SE of Owens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.287, -92.368

Numerous locations flooded county wide. A few of these locations included a section of Highway 38 near its intersection with Beaver Creek, a section of Highway E near its intersections with Highway 38, a two mile section of Highway AB beginning at Highway 5, and a section of Highway Z northeast of Hartville.

Flash Flood, Greene

When
February 17, 2:30 AM CST to 9:00 AM CST
Where
Greene County, 3.07 mi WNW of Phenix to 1.21 mi SSE of Plano
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.398, -93.601

Specific locations that flooded included a section of Highway C near the Little Sac River, sections of Highway CC between Highway H and Highway 65, and a section of Highway C near its intersection with Highway 125.

Flash Flood, Texas

When
February 17, 2:30 AM CST to 9:00 AM CST
Where
Texas County, 2.59 mi NE of Licking to 2.03 mi ENE of Clear Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.525, -91.835

A section of Highway M three miles east of Highway AH experienced flash flooding.

Flash Flood, Polk

When
February 17, 2:30 AM CST to 9:00 AM CST
Where
Polk County, 2.18 mi WNW of Cliquot to 0.52 mi E of Aldrich
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.714, -93.516

A low water crossing on Highway HH two miles north of Highway 64 experienced flash flooding and was impassable to motorists.

Flash Flood, Maries

When
February 17, 3:02 AM CST to 9:00 AM CST
Where
Maries County, 1.58 mi NE of Belle to 2.51 mi NNE of Van Cleve
Cause
Heavy Rain
Reported by
Public
Coordinates
38.299, -91.703

A section of County Road 627 five miles north of Dixon experienced flash flooding and was impassable to motorists.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Webster2008-02-1646MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84473, 84444, 84501, 84528, 84554, 84570, 84588, 84604, 84612, 84616, 84619, 84623, 84629, 84630, 84631, 84633.